Wednesday, March 7, 2012

The Unending Chain of Side Effects

I saw my psychiatrist today, as I have the last three Wednesdays.  Let me first say, that despite the fact I have to drive over an hour down and back for my twenty minute appointment, I really do like my doctor.  She seems really on top of things, and also seems to be interested in continually expanding her knowledge.  To a teacher, that's pretty much the best personality trait anyone can have.
The reason I'm seeing her so frequently is that I'm trying to change meds.  I was on a ton of Seroquel plus lithium, and we're trying to phase out the Seroquel and get me on another atypical antipsychotic.  Last week, she cut my Seroquel almost in half and prescribed Abilify, something I was on a long time ago but don't remember a lot about.

Turns out, the Abilify (like Geodon before it, another atypical antipsychotic) gives me akathasia.  Akathasia, in lay terms, is when you get really antsy and jittery and feel like you can't sit still.  It was worse on the Geodon, but it seems to be getting steadily more irritating the longer I'm on Abilify.  So to combat the akathasia, my doctor prescribed a drug called Propranalol that works by lowering your blood pressure and making you less antsy.

To make a long story shorter, it ends up I can't take the Propranalol because it gave me chest pains, made me a little shaky, and I have a level 1 AV block (a very minor heart condition) that isn't a big deal by itself, but could be an issue on the medication.  So now we have to change directions and move towards Depakote rather than Abilify.

The problem with Depakote?  It causes weight gain, which is one of the reasons I was trying to get off Seroquel in the first place.  So now I have to go to my primary care doctor and see about taking a drug for diabetes 2 called Metformin, which helps with weight loss. 

I talked a few days ago about the idea of getting off of meds completely; this whole side effect debacle makes me even more interested in the idea of getting off drugs.  I feel like we're getting to the point where we're managing side effects more than we're managing the underlying problems, my bipolar disorder.

Does anyone with chronic problems have this same issue?  The daunting task of managing side effects?  Of taking drugs to offest the drugs you're taking?  It's frustrating, and if I didn't have anxiety problems already, I'd definitely have them now. 

1 comment:

  1. Yes me also reasearch on this PRoduct MEtformin, found very unique facts in it.

    Metformin Diet